Back to Ask the Diabetes Team Ask the Diabetes Team

From Centerville, Utah, USA:

My 15 year old daughter, diagnosed with type 1 diabetes about eight months ago, has very good control, and her last A1c was 6.4%. However, for the past two weeks, she has been extremely fatigued, has body aches and chills, runs a low-grade fever, and has developed some faint and some scary-looking bruising on her arms, legs and abdomen. She has lost eight pounds, is nauseated often (but vomits rarely) and sleeps 13-16 hours per day. She has had two episodes of blood sugars over 300 mg/dl [16.7 mmol/L] in these two weeks, which is odd because she is not eating that much, but they were attributed to the infection. However, she has spilled sugar in her urine even when not having high blood sugars.

Her general practitioner ran a CBC, PT, PTT and a Mono test which were all normal. She was diagnosed with a yeast infection, which we are treating., and her doctor said she is just having a hard time fighting off the yeast infection. I called her diabetes team, and the nurse said not to worry about the sugar in her urine unless there are ketones.

I am very concerned as to what could be causing all these odd symptoms and the effect her diabetes might be having on them. Should I expect her to get this sick every time she has a yeast infection? Who should I go to for further help? I believe there is something else going on, but don't know where to turn.


It is always difficult to be helpful at such a remove from an unusual story, but I would wonder in your daughter's case if the sequence of events had not started with some intercurrent viral infection which had led to a period of diminished blood glucose control with increased glucosuria and in turn to a yeast infection. The bruising however would not fit with this course of events. For that reason, I think it possible that she in fact has the Autoimmune Polyglandular Syndrome Type II. This is a condition in which type 1A (autoimmune) may be associated with a number of other autoimmune disorders, the most common of which are hypothyroidism and the celiac syndrome. Autoimmune thrombocytopenic purpura is a much less common member of this group but would account for the skin changes and the normal PT and PTT tests. It would helpful to discuss this possibility with your daughter's physician, diabetes team, or a pediatric hematologist.


Original posting 16 Sep 2002
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.